Kansas, 2003

Hail and Damaging Winds in Kansas, August 19, 2003

August 19, 2003 · NWS DDC · 13 events in 10 counties and zones

8 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 1:33 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 19, 1:33 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT TUE AUG 19 2003

DAYS 1-2...

...MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE TSTORM
CHANCES...

HEIGHT FALLS ACROSS THE PACIFIC NW IN ASSOCIATION WITH A SHORTWAVE
TROUGH MOVING ONSHORE FROM THE EASTERN PACIFIC IS PLAYING AS THE
KICKER TO THE UPPER LOW THAT HAS BEEN OVER THE NORTHERN ROCKIES
FOR THE LAST COUPLE OF DAYS. WV IMAGERY SHOWS THE SYSTEM MOVING
SLOWLY ENE ACROSS WESTERN NEB AT THE MOMENT. A WEAK WAVE ON THE
BACKSIDE OF THE SYSTEM IS MOVING THRU COLORADO AT THE MOMENT AND
IS HELPING TO FIRE SOME CONVECTION ALONG THE FRONT RANGE. THIS WAVE
MAY HELP TRIGGER STORM DEVELOPMENT OVER SW KS LATER ON AS IT MOVES
EASTWARD. FOR TONIGHT, A DECENT LLJ DEVELOPS WHICH MAY HELP KEEP
ACTIVITY GOING THROUGH THE NIGHT. AT THIS POINT, WILL KEEP THE
GOING FORECAST IDEA OF HIGHER POPS NORTHERN HALF WHERE THE BETTER
INSTABILITY AND SHEAR WILL BE. DECIDED TO KEEP A LOW POP IN FOR THE
EASTERN ZONES ON WEDNESDAY MORNING, BUT OTHERWISE LEFT THE FORECAST
ALONE FOR WEDNESDAY.

ON THURSDAY AFTERNOON, THE ETA IS BRINGING A FRONTAL BOUNDARY SOUTH
THROUGH THE PLAINS AS SURFACE PRESSURES RISE OVER THE NORTHERN
PLAINS IN THE WAKE OF A WEAK SHORTWAVE MOVING EAST IN THE NORTHERN
STREAM. WITH MODERATE INSTABILITY AHEAD OF THE CONVERGENCE ZONE,
COULD NOT RULE OUT CONVECTION, SO INSERTED 20 POP FOR THE EASTERN
HALF FROM 21Z ON.

FOR TEMPS, DID NOT MAKE MUCH CHANGE TO THE GOING GRIDS OTHER THAN
TO RAISE THURSDAYS TEMPS A DEGREE TO TWO AHEAD OF THE FRONT.

DAYS 3-7...

THE MAIN CHALLENGE FOR THIS EXTENDED IS HOW WARM WILL IT GET.  UPPER
HIGH PRESSURE WILL SETTLE OVER THE CENTRAL CONUS AND GRADUALLY
MIGRATE EAST DURING THE DAY 4 THROUGH 6 PERIODS.  WILL HAVE TO WAIT
AND SEE HOW THE SOLAR ENERGY MAXIMIZES DURING THIS TIME FRAME, WHICH
WILL PLAY A SIGNIFICANT ROLE IN WHERE THE HOTTEST SPOTS ARE.  HAVE
ADDED LOW 16 PERCENT POPS IN EAST HALF FOR THURSDAY NIGHT UNTIL
ABOUT MIDNIGHT.  KEPT FRIDAY AFTERNOON 20 POPS GOING IN SOUTHWEST
CWA AS WELL, WITH THE LEE SIDE TROUGH COMING INTO PLAY.  ECMWF AND
GFS HAVE COME CLOSER TOGETHER WITH THE UPPER FLOW PATTERN.  BUT THE
GFS TAKES THE UPPER HIGH EAST OF THE PLAINS BY SUNDAY, BUT HAVE TO
WONDER IF THE HIGH WILL GET DISPLACED THAT QUICKLY. THE CENTURY MARK
COULD EASILY GET BROKE IF SOUTHWEST FLOW AND NEAR FULL SUN COMBINE,
ESPECIALLY IN OUR SOUTHERN COUNTIES NEAR THE OKLAHOMA BORDER AND IN
THE CLIMATOLOGICAL WARM SPOT NEAR HAYS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 70 98 70 99 / 30 20 20 20
GCK 67 97 67 98 / 30 20 20 00
EHA 68 98 66 97 / 20 00 00 00
LBL 69 98 67 98 / 20 20 20 00
HYS 71 98 68 98 / 30 20 20 20
P28 74 101 72 100 / 20 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/12
Hazardous weather outlook, Aug 19, 4:00 AM CST, 11 hours 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING OVER MUCH OF THE REGION.  THERE IS ALSO A
SMALL POSSIBILITY THIS EVENING THAT STORMS FORMING NORTH OF A
SYRACUSE TO GARDEN CITY TO ST. JOHN LINE WILL PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

15

The radar

The Dodge City radar (KDDC), 67 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
August 19, 3:10 PM CST
Where
Edwards County, 2 mi N of Lewis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.250

Two to three inch diameter tree limbs blown down

Hail, Hodgeman

When
August 19, 3:10 PM CST
Where
Hodgeman County, 12 mi SE of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -99.750

Hail, Morton

When
August 19, 4:57 PM CST
Where
Morton County, 9 mi NW of Richfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -101.900

Hail, Stanton

When
August 19, 5:20 PM CST
Where
Stanton County, 9 mi SW of Manter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -102.000

Hail, Lane

When
August 19, 5:40 PM CST
Where
Lane County, Dighton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -100.467

Hail, Morton

When
August 19, 5:43 PM CST
Where
Morton County, 13 mi NW of Richfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -101.950

Hail, Hamilton

When
August 19, 6:00 PM CST
Where
Hamilton County, 17 mi SSE of Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -101.633

Thunderstorm Wind, Hamilton

When
August 19, 6:00 PM CST
Where
Hamilton County, 17 mi SSE of Syracuse
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.750, -101.633

Four inch tree limbs blown down.

Thunderstorm Wind, Kearny

When
August 19, 6:00 PM CST
Where
Kearny County, 17 mi WSW of Lakin
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.850, -101.533

Hail, Kearny

When
August 19, 6:10 PM CST
Where
Kearny County, 17 mi WSW of Lakin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -101.533

Hail, Stevens

When
August 19, 6:15 PM CST
Where
Stevens County, 5 mi NW of Feterita
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -101.550

Thunderstorm Wind, Grant

When
August 19, 6:15 PM CST
Where
Grant County, 13 mi NW of Ulysses
Measured
74 kt (85 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -101.533

Thunderstorm Wind, Ness

When
August 19, 7:10 PM CST
Where
Ness County, 14 mi NW of Ness City
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.600, -100.083

Two large cottonwood trees were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374071, 5374072, 5374502, 5374503, 5374504, 5374505, 5374506, 5374507, 5374508, 5374509, 5374510, 5374511, 5374512.